West Virginia, 2011

Hail and Damaging Winds in West Virginia, May 22, 2011

May 22, 2011 · NWS RLX · 4 events in 2 counties and zones

Thunderstorms developed in the afternoon instability. A moist southwest flow existed, well in advance of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms developed in the afternoon instability. A moist southwest flow existed, well in advance of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 22, 2:31 PM EST, 40 minutes earlier.

Area forecast discussion, May 22, 2:31 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
331 PM EDT SUN MAY 22 2011

.SYNOPSIS...
WARM SOUTHERLY WINDS BRING A SUMMER LIKE AIRMASS...WITH CHANCES OF
SHOWERS AND THUNDERSTORMS THROUGH MONDAY. A COLD FRONT THEN SETS UP
JUST TO OUR NORTH AND WEST.

&&

.NEAR TERM /THROUGH MONDAY/...
MODELS ARE STRUGGLING WITH SMALL SCALE FEATURES IN THIS AIRMASS.
FEEL THAT MODELS HAVE A GOOD HANDLE ON FEATURES CURRENTLY BEARING
DOWN ON THE REGION...BUT CONFIDENCE WANES CONSIDERABLY WITH TIME AS
DIFFERENCES MULTIPLY. THEREFORE...WILL TRY TO BE SPECIFIC
INITIALLY...BUT MORE GENERIC WITH TIME. FOR LOWS TONIGHT...WILL GO
ON THE WARMER SIDE OF GUIDANCE IN THE WESTERN COUNTIES WHERE WINDS
WILL PERSIST. ON MONDAY...NAM MOS HIGHS LOOK TOO COOL...BUT MAV MOS
LOOKS TO WARM. WILL RUN A COMPROMISE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A COLD FRONT WILL APPROACH AND LAY OUT ACROSS THE OH VALLEY DURING
THE SHORT TERM...INCLUDING SE OH. THIS SHOULD CREATE A GREATER
COVERAGE OF CONVECTION ACROSS SE OH...INTO NORTHERN WV...AIDED BY
OCCASIONAL IMPULSES TRAVELING ALONG THE BOUNDARY. MODELS ARE IN GOOD
AGREEMENT WITH ONE SUCH WAVE ON TUESDAY AFTERNOON AND
EVENING...AFFECTING MAINLY SE OH AND NORTHERN WV. SPC CONTINUES TO
HIGHLIGHT A BROAD AREA OF SLIGHT RISK ACROSS MS AND OH VALLEYS
TUESDAY...INCLUDING AREAS ALONG AND WEST OF OH RVR IN THE CWA.
GREATEST THREAT FOR SVR SHOULD LIE ACROSS SE OH MONDAY...EXPANDING
INTO WESTERN WV TUESDAY AS FRONT CLOSES IN. BOUNDARY WILL BEGIN TO
RETREAT NORTH INTO GREAT LAKES AREA ON WEDNESDAY IN RESPONSE TO
AMPLIFYING TROF ACROSS THE PLAINS.

CONTINUE TREND OF BLENDING IN MET GUIDANCE AS MAV LOOKS TOO WARM
GIVEN EVAPOTRANSPIRATION EFFECTS. LOW TO MID 80S LOOK GOOD OUTSIDE
OF CONVECTION WITH GENERALLY LOW 60S FOR LOWS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
UPR RIDGE BUILDING ALONG EAST COAST LATE THIS WEEK...WILL HELP TO
STIFF ARM EFFECTS OF LOW PRESSURE MOVING INTO WESTERN OH VALLEY. AS
SUCH...MUCH OF THE ACTION SHOULD STAY WEST OF CWA UNTIL PERHAPS LATE
FRIDAY GIVEN CONTINUED TREND OF SLOWING THINGS DOWN. CONSIDERABLE
UNCERTAINTY EXISTS GOING INTO THE WEEKEND REGARDING IF UPR LOW
REMAINS ATTACHED TO WESTERLIES OR GETS LEFT BEHIND OVER OH VALLEY.
MODELS ARE STRUGGLING WITH DETAILS OF PAC ENERGY ALONG WITH STRENGTH
OF RIDGE ALONG EAST COAST. TRIED TO STAY CLOSE TO HPC
SOLUTION...KEEPING HIGH CHC POPS THRU WEEKEND. SHOULD UPR RIDGE HOLD
AND BUILD...THEN HPC SOLUTION MAY BE TOO PESSIMISTIC. TEMPS WILL
REMAIN ON THE WARM SIDE...GENERALLY LOW TO MID 80S.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
REGION IS NOW IN THE WARM SECTOR SOUTH OF A WARM FRONT. THIS WILL
ALLOW FOR SMALL IMPULSES AND AFTERNOON HEATING TO CREATE SHOWERS AND
THUNDERSTORMS. THE TIMING OF THE THUNDERSTORMS BECOME INCREASINGLY
DIFFICULT THE FURTHER OUT...AS MODELS ARE STRUGGLING. BASICALLY...VFR
CAN BE EXPECTED OUTSIDE OF THUNDERSTORMS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
IFR POSSIBLE IN ROUNDS OF SHOWERS OR THUNDERSTORMS TUESDAY AFTERNOON
THROUGH THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...CL/RPY
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, May 22, 2:51 AM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
351 AM EDT SUN MAY 22 2011

WVZ010-011-019-020-028>032-038>040-046-047-230800-
PLEASANTS-TYLER-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
351 AM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE AREA IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY
AFTERNOON INTO MONDAY EVENING. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WIND. AREAS THAT RECEIVE REPEATED HEAVY RAINFALL
FROM THUNDERSTORMS WILL ALSO NEED TO BE MONITORED FOR LOCALIZED
WATER PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>009-
013>018-024>027-033>037-230800-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
351 AM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE AREA IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON
INTO MONDAY EVENING...AS WELL AS FOR TUESDAY AFTERNOON AND EVENING. THE
MAIN THREATS EACH DAY WILL BE LARGE HAIL AND DAMAGING WIND. AREAS THAT
RECEIVE REPEATED HEAVY RAINFALL FROM THUNDERSTORMS WILL ALSO NEED
TO BE MONITORED FOR LOCALIZED WATER PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 22, 1:48 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT SUN MAY 22 2011

KYZ101>103-105-221915-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE KY-
248 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM WILL AFFECT BOYD...CARTER...NORTHWESTERN
LAWRENCE AND SOUTHERN GREENUP COUNTIES...

AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF GRAYSON LAKE STATE PARK...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WILLARD AROUND 300 PM...HITCHINS AROUND 305
PM...DENTON AROUND 310 PM AND RUSH AROUND 315 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
156 AND 188 IN KENTUCKY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3829 8328 3857 8286 3831 8258 3826 8257
      3800 8296 3804 8300 3811 8290 3817 8292
      3817 8298 3819 8302 3818 8306 3822 8309
      3826 8316 3823 8322

14
Special weather statement, May 22, 3:01 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT SUN MAY 22 2011

VAZ003-004-222030-
BUCHANAN VA-DICKENSON VA-
401 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DICKENSON AND WEST
CENTRAL BUCHANAN COUNTIES...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CLINTWOOD...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR JOHN FLANNAGAN LAKE AROUND 410 PM...HAYSI
AROUND 415 PM...BREAKS INTERSTATE PARK AROUND 420 PM AND BIG ROCK
AROUND 430 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3721 8254 3724 8248 3727 8235 3741 8215
      3723 8202 3706 8243

14
Local storm report, May 22, 3:06 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
406 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 WSW CLINTWOOD         37.14N  82.49W
05/22/2011  M0.50 INCH       DICKENSON          VA   CO-OP OBSERVER

&&

EVENT NUMBER RLX1100634

JEE

The radar

The Charleston,WV radar (KRLX), 63 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
May 22, 3:11 PM EST
Where
Wayne County, Wayne
Measured
1 in hail
Reported by
Public
Coordinates
38.220, -82.430

Hail, Wayne

When
May 22, 3:20 PM EST
Where
Wayne County, East Lynn
Measured
1 in hail
Reported by
Public
Coordinates
38.170, -82.380

Thunderstorm Wind, Kanawha

When
May 22, 6:24 PM EST
Where
Kanawha County, 1.41 mi NE of South Ruffner
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.346, -81.604

Tree branches fell onto power lines on Oak Ridge Drive.

Thunderstorm Wind, Kanawha

When
May 22, 6:40 PM EST
Where
Kanawha County, 2 mi N of Eskdale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.109, -81.450

Tree branches fell onto power lines on Cabin Creek Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301486, 301485, 301490, 301491.